Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Contractions without cyclic vectors


Authors: Béla Sz.-Nagy and Ciprian Foiaş
Journal: Proc. Amer. Math. Soc. 87 (1983), 671-674
MSC: Primary 47A15; Secondary 47A20
DOI: https://doi.org/10.1090/S0002-9939-1983-0687638-1
MathSciNet review: 687638
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that if $ T$ is a completely nonunitary contraction on Hilbert space such that $ {T^{*n}}$ does not converge strongly to 0 as $ n \to \infty $, there is an integer $ N > 0$ so that none of the powers $ {T^{*m}}$ with $ m \geqslant N$ has a cyclic vector. Both conditions on $ T$ are essential, and the integer $ N$ is not universal, i.e., it depends on $ T$.


References [Enhancements On Off] (What's this?)

  • [1] C. Berger, Intertwined operators and the Pincus principal function, Integral Equations Operator Theory 4 (1981), 1-9. MR 602617 (82j:47028)
  • [2] P. R. Halmos, A Hilbert space problem book, Van Nostrand, Princeton, N. J., 1967. MR 0208368 (34:8178)
  • [3] B. Sz.-Nagy and C. Foias, Vecteurs cycliques et commutativité des commutants. I, II, Acta Sci. Math. 32 (1971), 177-183; 39 (1977), 169-174. MR 0305117 (46:4247)
  • [4] B. Sz.-Nagy and C. Foias, Harmonic analysis of operators on Hilbert space, North-Holland, Amsterdam and Akadémiai Kiadó, Budapest, 1970. MR 0275190 (43:947)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A15, 47A20

Retrieve articles in all journals with MSC: 47A15, 47A20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1983-0687638-1
Keywords: Contraction, cyclic vector, unitary and isometric dilation
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society